Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 120, NWS Goodland, KS

May 26, 2016Decatur County, Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2016, 8:39 PM CDT for Decatur County, Graham County, Norton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2016, 8:39 PM CDT (01:39 UTC)
Expired
May 26, 2016, 9:30 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Decatur County, KS, Graham County, KS, Norton County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:27 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 26, 6:27 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu May 26 2016

Across the Tri State region this afternoon...a mix of psunny to
msunny skies as the region lies west of a warm front currently over
the central portion of Kansas. Temps are ranging in the lower to mid
70s w/ dewpts ranging from the 45f to 50f west to the lower to mid
60s east due to the proximity to a warm front. To our west...a slow
moving upper low over the 4-corners region of the country will make
its way towards the Tri State region overnight.

Do expect areal coverage of trw to increase as the afternoon/evening
hours progress...which will be in tandem to the approach of the
upper low to our southwest. Strong shear...current sb cape values
approaching 1500-3000 j/kg especially in locales closest to the warm
front...could produce severe storms with tornadoes. The area could
also see 1-2" hail...winds 60-70mph or higher with any storms.
Training of thunderstorms could also bring heavy rainfall and
potential flooding to some areas.

The combination of these these factors has put the area into mainly
an enhanced to moderate risk for severe wx...which has resulted in a
tornado watch for the cwa until 01z-03z.

Going into Friday with the upper low will begin to move over the
cwa...model dynamics for severe wx will shift east of the
cwa...but do expect trw/rw thru the day due to the slow mvmnt of
the system.

For temps...overnight lows tonight and daytime highs Friday will be
highly dependent on areal coverage of clouds/precip over the area.
Looking for lows to range in the lower to mid 50s and highs Friday
to range from the mid 60s west to the mid 70s east.

.LONG TERM...(Friday night through Thursday)
Issued at 110 PM MDT Thu May 26 2016

Upper low will be moving over the area Friday night which result
in widespread showers and thunderstorms through the evening hours
then gradually pulling out to the northeast after midnight. Some
light precipitation may linger in the far northeast counties
around McCook through Saturday morning before ending. There will
be a limited severe threat early Friday evening but as the surface
cold front sweeps through the severe threat will end relatively
early Friday night.

Storms on Saturday afternoon will be isolated and tied to surface
heating in the higher terrain of eastern Colorado/Palmer Divide.
Upper forcing will be quite weak with only a hint of a shortwave
trough in the zonal flow. Surface instability will also be weak so
do not think there will be much of a severe threat. An increase in
activity is expected on Sunday as the upper flow becomes southwest
with a weak embedded shortwave trough. Moderate instability is
forecast but deep layer shear of only 20-30kts will probably
keep any severe threat on the low end.

The unsettled pattern continues into early next week with a cut
off low over the northern plains resulting in general troughiness
across the central plains. However by the middle of the week that
system will lift into central Canada with shortwave ridging trying
to build over the central Rockies and adjacent plains. As a result
expect precipitation chances to decrease and temperatures increase
during that time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 449 PM MDT Thu May 26 2016

VFR to MVFR conditions are expected with widespread thunderstorms
producing strong gusty winds and possibly hail through about 07Z.
Conditions will transition to IFR between 06Z-08Z with isolated to
scattered showers continuing through the remainder of the TAF
period. expect conditions to transition back up through MVFR
between 17Z-20Z and VFR conditions after 22Z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, May 26, 11:31 AM CDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU MAY 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY
BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS
MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2
INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 26, 8:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             8 NE LEOTI              38.56N 101.25W
05/26/2016  E2.75 INCH       WICHITA            KS   PUBLIC

            PING PONG TO BASEBALL SIZE HAIL CALLED IN TO WICHITA
            COUNTY DISPATCH.

0716 PM     DUST STORM       10 S ATWOOD             39.67N 101.04W
05/26/2016                   RAWLINS            KS   EMERGENCY MNGR

            NEAR ZERO VISIBILITY AND SIGNIFICANT WINDS DUE TO
            THUNDERSTORM OUTFLOW.

&&

RHUSTED
Local storm report, May 26, 8:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     COLBY                   39.39N 101.05W
05/26/2016  M59 MPH          THOMAS             KS   MESONET

&&

NWS GOODLAND KS
IRIS SYSTEM
Local storm report, May 26, 8:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             8 NE LEOTI              38.56N 101.25W
05/26/2016  E2.75 INCH       WICHITA            KS   PUBLIC

            PING PONG TO BASEBALL SIZE HAIL CALLED IN TO WICHITA
            COUNTY DISPATCH.

0646 PM     TSTM WND GST     12 N EDSON              39.50N 101.54W
05/26/2016  E80 MPH          SHERMAN            KS   NWS EMPLOYEE

&&

TLYNCH
Local storm report, May 26, 8:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     FUNNEL CLOUD     2 S CULBERTSON          40.20N 100.84W
05/26/2016                   HITCHCOCK          NE   STORM CHASER

&&

TLYNCH
Local storm report, May 26, 8:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     KIT CARSON              38.76N 102.80W
05/26/2016                   CHEYENNE           CO   LAW ENFORCEMENT

            ROOF COLLAPSE, SEVERAL SEMI TRUCKS TURNED OVER, MULTIPLE
            TREES AND POWER LINES DOWN ACROSS TOWN.

&&

TLYNCH
Local storm report, May 26, 8:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     11 WNW FIRSTVIEW        38.90N 102.70W
05/26/2016  M61 MPH          CHEYENNE           CO   MESONET

            MESONET STATION 10 WNW FIRSTVIEW /C9626/

&&

NWS GOODLAND KS
IRIS SYSTEM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:08 PM CDTTornado WarningGLDLogan, Wichita37 min
May 26, 7:13 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace32 min
May 26, 7:13 PM CDTTornado WarningGLDCheyenne47 min
May 26, 7:23 PM CDTSevere Thunderstorm WarningGLDSherman52 min
May 26, 7:31 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace44 min
May 26, 7:37 PM CDTTornado WarningGLDRawlins53 min
May 26, 7:41 PM CDTTornado WarningGLDRawlins34 min
May 26, 7:54 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas51 min
May 26, 7:59 PM CDTSevere Thunderstorm WarningGLDWichita46 min
May 26, 8:03 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
May 26, 8:08 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 8:09 PM CDTSevere Thunderstorm WarningGLDSherman51 min
May 26, 8:41 PM CDTTornado WarningGLDRawlins34 min
May 26, 8:45 PM CDTHigh Wind WarningGLDLogan, Sherman, Thomas, Wallace73 min
May 26, 8:48 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins27 min
May 26, 8:53 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 9:02 PM CDTTornado WarningGLDDecatur, Rawlins43 min
May 26, 9:05 PM CDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
May 26, 9:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton48 min
May 26, 10:30 PM CDTSpecial Weather StatementGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more45 min
May 26, 11:57 PM CDTAreal Flood WarningGLDCheyenne, Rawlins12 hr
May 27, 3:26 PM CDTSpecial Weather StatementGLDGreeley34 min
May 27, 3:47 PM CDTTornado WarningGLDGreeley43 min
May 27, 4:06 PM CDTTornado WarningGLDGreeley, Wichita24 min
May 27, 4:21 PM CDTTornado Warning Tornado observedGLDGreeley24 min
May 27, 4:26 PM CDTTornado WarningGLDGreeley, Wichita34 min
May 27, 4:43 PM CDTTornado WarningGLDGreeley32 min
May 27, 4:57 PM CDTTornado WarningGLDGreeley, Wichita33 min
May 27, 5:15 PM CDTTornado WarningGLDGreeley15 min
May 27, 5:26 PM CDTTornado WarningGLDWichita34 min
May 27, 5:30 PM CDTSpecial Weather StatementGLDGreeley15 min
May 27, 5:33 PM CDTSpecial Weather StatementGLDCheyenne27 min
May 27, 5:47 PM CDTFlash Flood WarningGLDGreeley3 hr
May 27, 5:47 PM CDTTornado WarningGLDWichita28 min
May 27, 5:51 PM CDTSevere Thunderstorm WarningGLDWichita15 min
May 27, 5:55 PM CDTSpecial Weather StatementGLDGreeley35 min
May 27, 6:04 PM CDTSpecial Weather StatementGLDCheyenne26 min
May 27, 6:10 PM CDTSpecial Weather StatementGLDWichita20 min
May 27, 6:12 PM CDTSpecial Weather StatementGLDWallace33 min
May 27, 6:15 PM CDTSpecial Weather StatementGLDCheyenne15 min
May 27, 6:22 PM CDTSpecial Weather StatementGLDLogan23 min
May 27, 6:32 PM CDTSpecial Weather StatementGLDCheyenne28 min
May 27, 6:50 PM CDTSpecial Weather StatementGLDWallace10 min
May 26, 7:54 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
May 26, 8:57 PM CDTFlash Flood WarningGLDYuma3 hr
May 26, 11:52 PM CDTAreal Flood WarningGLDYuma12 hr
May 27, 12:03 PM CDTSpecial Weather StatementGLDCheyenne57 min
May 27, 12:54 PM CDTSevere Thunderstorm WarningGLDYuma20 min
May 27, 1:12 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson12 min
May 27, 1:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson27 min
May 27, 1:51 PM CDTSevere Thunderstorm WarningGLDCheyenne21 min
May 27, 2:25 PM CDTSevere Thunderstorm WarningGLDKit Carson22 min
May 27, 3:04 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
May 27, 3:13 PM CDTTornado WarningGLDYuma32 min
May 27, 3:25 PM CDTTornado WarningGLDYuma35 min
May 27, 3:38 PM CDTSevere Thunderstorm WarningGLDKit Carson37 min
May 27, 4:00 PM CDTTornado WarningGLDCheyenne30 min
May 27, 4:23 PM CDTTornado WarningGLDCheyenne21 min
May 26, 7:11 PM CDTSevere Thunderstorm WarningGLDDundy34 min
May 26, 7:27 PM CDTTornado WarningGLDRed Willow48 min
May 26, 7:41 PM CDTSevere Thunderstorm WarningGLDDundy34 min
May 26, 8:14 PM CDTTornado WarningGLDHitchcock, Red Willow46 min
May 26, 8:27 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock48 min
May 26, 8:56 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow49 min
May 26, 9:00 PM CDTFlash Flood WarningGLDDundy3 hr
May 26, 9:11 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock49 min
May 26, 9:23 PM CDTTornado WarningGLDRed Willow27 min
May 26, 9:46 PM CDTSevere Thunderstorm WarningGLDRed Willow30 min
May 26, 11:54 PM CDTAreal Flood WarningGLDDundy12 hr
May 27, 12:09 PM CDTSpecial Weather StatementGLDDundy36 min
May 27, 1:04 PM CDTSevere Thunderstorm WarningGLDDundy26 min
May 27, 4:31 PM CDTSpecial Weather StatementGLDDundy14 min
May 27, 5:45 PM CDTSpecial Weather StatementGLDDundy30 min
May 27, 6:25 PM CDTSevere Thunderstorm WarningGLDDundy16 min
May 27, 6:42 PM CDTSpecial Weather StatementGLDDundy18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.